Journal of Emergencies, Trauma, and Shock
Home About us Editors Ahead of Print Current Issue Archives Search Instructions Subscribe Advertise Login 
Users online:437   Print this pageEmail this pageSmall font sizeDefault font sizeIncrease font size   
CASE REPORT
Year : 2010  |  Volume : 3  |  Issue : 3  |  Page : 300

Fatal dialysis disequilibrium syndrome: A tale of two patients


1 Department of Anesthesia/ICU and Pain Mangt, Hamad Medical Corporation, Doha, Qatar
2 Department of Clinical Pharmacy, Hamad Medical Corporation, Doha, Qatar

Correspondence Address:
Nissar Shaikh
Department of Anesthesia/ICU and Pain Mangt, Hamad Medical Corporation, Doha
Qatar
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/0974-2700.66555

Rights and Permissions

Dialysis disequilibrium syndrome (DDS) is a central nervous system disorder, which occurs during hemodialysis (HD) or within 24 h following the first HD. DDS commonly occurs in patients suffering from end-stage renal failure undergoing HD for the first time. In a critically ill patient suffering from severe sepsis or septic shock, the combined effects of post-HD brain edema and changes in the brain due to septic encephalopathy, may become amplified leading to DDS. Here we report 2 cases with acute renal failure (ARF), undergoing HD for more than a week and being ventilated and who developed DDS. DDS might have contributed to the sudden deterioration and death in these septic patients. The first case was a 31-year-old male, involved in a motor vehicle accident and had a severe abdominal injury. Underwent laparotomy and hemostasis was achieved. On day 4, the patient developed hemorrhagic shock associated with ARF, which prompted daily HD. On day 8, he went into septic shock. On day 16, 1 h after his daily HD, he became unresponsive and his pupils became dilated and fixed and he expired 2 days later. The second case was a young male who suffered severe abdominal and chest injury after a fall from a height. He developed ARF on day 3 and required HD. On day 9, he had septic shock. Three days later, during his daily HD, he became unconscious and his pupils were not reacting to light and the patient died on day 12. Conclusion: In patients with severe sepsis/septic shock, DDS may occur even after repeated sessions of HD. The acute care physicians, intensivists, and nephrologists should be aware of the risks of DDS.


[FULL TEXT] [PDF]*
Print this article     Email this article
 Next article
 Previous article
 Table of Contents

 Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
 Related articles
 Citation Manager
 Access Statistics
 Reader Comments
 Email Alert *
 Add to My List *
 * Requires registration (Free)
 

 Article Access Statistics
    Viewed6980    
    Printed216    
    Emailed2    
    PDF Downloaded41    
    Comments [Add]    
    Cited by others 3    

Recommend this journal